Virginia, 2012Flash Flooding and Flooding in Virginia, September 18, 2012
September 18, 2012 · NWS LWX · 6 events in 4 counties and zones
A cold front moved through the region and showers and severe thunderstorms occurred across the Mid Atlantic. A strong low level jet drove activity through the Interstate 95 corridor and abundant amounts of moisture produced heavy rain.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved through the region and showers and severe thunderstorms occurred across the Mid Atlantic. A strong low level jet drove activity through the Interstate 95 corridor and abundant amounts of moisture produced heavy rain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 18, 8:31 AM EST, 1 hour 25 minutes earlier.
Area forecast discussion, Sep 18, 8:31 AM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
931 AM EDT TUE SEP 18 2012
.SYNOPSIS...
A STRONG COLD FRONT WILL PASS THROUGH THE AREA LATE THIS AFTERNOON
AND EVENING. HIGH PRESSURE WILL BUILD IN DURING THE MID TO LATE
PORTION OF THE WEEK. ANOTHER SYSTEM COULD BRING INCLEMENT WEATHER
OVER THE WEEKEND.
&&
.NEAR TERM /THROUGH TONIGHT/...
UPDATE...
COASTAL FLOOD WATCH CONVERTED TO A CF WARNING FOR ANNE AR-SRN BALT-
HARFORD CO'S FOR THE LATE NIGHT H.T. CYCLE. STRONG GUSTY WINDS -
GALE FORCE FOR THE NEXT SEVERAL HRS - WILL DEVELOP WATER LEVELS
AROUND 2 FT ABOVE NORMAL LEADING TO MODERATE CF AT HIGH TIDE. SEE
WBCCFWLWX FOR FURTHER DETAILS.
PREV DISC...
STRONG COLD FRONT CURRENTLY STRETCHES FROM THE CENTRAL GREAT
LAKES BACK THROUGH THE MID MISSISSIPPI RIVER VALLEY. A SECOND
BOUNDARY/OLD WARM FRONT IS LOCATED FROM NE MD...BACK THROUGH THE
GULF STATES. THE SECOND BOUNDARY HAS A WEAKENING LOW PRESSURE
CENTER ACROSS E KY. REGIONAL RADAR LOOP SHOWS A CONVECTIVE LINE
SEGMENT ACROSS E KY/W VA ASSOCIATED WITH THE LOW CENTER.
ELSEWHERE...WIDESPREAD LIGHT/MODERATE RAINFALL HAS DEVELOPED
MAINLY ALONG AND WEST OF THE WEAK BOUNDARY. TO THE EAST OF THE
BOUNDARY LIES THE WARM SECTOR...WHICH IS MOSTLY FREE OF PRECIP AT
THIS TIME.
THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING AS
THE COLD FRONT APPROACHES FROM THE WEST. SHORT RANGE MODELS ARE
SHOWING A QLCS LINE DEVELOPING AHEAD OF THE COLD FRONT AND MOVING
EAST ACROSS THE CWFA. DO THINK THE HIGHEST POTENTIAL FOR SEVERE
WEATHER WILL BE ALONG AND EAST OF THE SHENANDOAH VALLEY THIS
AFTERNOON AND EVENING WITH THE QLCS LINE. A COUPLE OF THINGS TO
NOTE...THERE IS NOT MUCH FORCING IN THE MID LEVELS AND THE 500MB
TROUGH REMAINS NEUTRAL. HOWEVER...WITH MUCH OF THE CWFA EAST OF THE
SHENANDOAH VALLEY IN THE WARM SECTOR...SB CAPE IS EXPECTED TO
INCREASE TO BETWEEN 1000 AND 2000 J/KG. IN ADDITION...HODOGRAPHS
SHOW A GOOD POSSIBILITY OF ROTATING THUNDERSTORMS.
FOR THE AFTERNOON AND EVENING HOURS...MAINLY ALONG AND EAST OF THE
SHENANDOAH VALLEY...THUNDERSTORMS WILL HAVE THE POTENTIAL TO BECOME
SEVERE PRODUCING DAMAGING WIND GUSTS. A FEW TORNADOES ARE POSSIBLE.
THUNDERSTORMS WILL ALSO BE CAPABLE OF PRODUCING LOCALLY HEAVY
RAINFALL...WITH LOCALIZED FLASH FLOODING.
FRONT SHOULD CLEAR THE BAY DURING THE LATE EVENING HOURS. HIGH
PRESSURE WILL BUILD IN FROM THE WEST...WITH A GRADUAL CLEARING OF
SKIES.
GRADIENT IS EXPECTED TO TIGHTEN TODAY AS LOW PRESSURE
APPROACHES...AND HAVE UPPED THE WIND GUST POTENTIAL ACROSS THE LAND
A FEW KT/MPH. POPS LOOKED GOOD...AND MADE NO CHANGES PAST 12Z. TOOK
BLEND FOR TEMPS.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
AN UPPER-LEVEL TROUGH WILL REMAIN TO OUR WEST STRETCHING FROM THE
GREAT LAKES SOUTH INTO THE GULF COAST STATES WHILE SURFACE HIGH
PRESSURE APPROACHES THE AREA WEDNESDAY BEFORE BUILDING OVERHEAD
WEDNESDAY NIGHT INTO THURSDAY.
DESPITE A SOUTHWEST FLOW ALOFT AHEAD OF THE TROUGH...SUBSIDENCE FROM
THE SURFACE HIGH ALONG WITH LOW-LEVEL DRY AIR SHOULD KEEP MOST
CLOUDS AND PRECIPITATION WELL OFF TO OUR SOUTHEAST. A NORTHERLY
SURFACE FLOW AHEAD OF THE HIGH WEDNESDAY WILL ALLOW FOR MAX TEMPS TO
BE BELOW NORMAL...DESPITE SUNSHINE. MAX TEMPS WILL RANGE FROM NEAR
60 IN THE MOUNTAINS TO THE LOWER AND MIDDLE 70S ACROSS MOST OTHER
LOCATIONS.
DRY AND CHILLY CONDITIONS ARE EXPECTED WEDNESDAY NIGHT AS HIGH
PRESSURE BUILDS OVERHEAD. MAINLY CLEAR SKIES AND LIGHT WINDS WILL
CAUSE RADIATIONAL COOLING. MIN TEMPS WILL RANGE FROM THE LOWER 40S
ACROSS MOST LOCATIONS IN THE POTOMAC HIGHLANDS AND SHENANDOAH
VALLEY...TO THE MIDDLE 40S IN THE SUBURBS OF
WASHINGTON/BALTIMORE...TO THE MIDDLE 50S IN DOWNTOWN
WASHINGTON/BALTIMORE.
HIGH PRESSURE WILL WEAKEN OVER THE AREA THURSDAY AND A RETURN FLOW
WILL DEVELOP...ALLOWING FOR MAX TEMPS TO BE CLOSER TO CLIMO. MORE
DRY CONDITIONS ARE EXPECTED ALONG WITH SUNSHINE.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
HIGH PRESSURE WILL CONTINUE TO WEAKEN AS IT SHIFTS OFF THE COAST
THURSDAY NIGHT THROUGH FRIDAY WHILE A COLD FRONT MOVES THROUGH THE
OHIO VALLEY. A RETURN FLOW WILL ALLOW FOR MAX TEMPS FRIDAY TO BE A
FEW DEGREES WARMER COMPARED TO THURSDAY. DRY CONDITIONS WILL LIKELY
PERSIST ALONG WITH SOME SUNSHINE AS THE FRONT REMAINS TO THE
WEST.
YET ANOTHER UPPER TROUGH WILL TAKE SHAPE OVER THE GREAT LAKES BY
SATURDAY. THIS SYSTEM IS PROGGED TO DEEPEN AND SHIFT EAST TOWARD
THE FORECAST AREA OVER THE WEEKEND. WILL CONTINUE TO SHOW
INCREASING CHANCES FOR SHOWERS AND THUNDERSTORMS ESPECIALLY
SATURDAY AFTERNOON INTO SATURDAY NIGHT WITH CLEARING SUNDAY
AFTERNOON. STILL SOME TIMING UNCERTAINTIES IN THE MODELS. HIGH
PRESSURE WILL RETURN FOR EARLY NEXT WEEK.
&&
.AVIATION /13Z TUESDAY THROUGH SATURDAY/...
WIDESPREAD LIGHT TO OCCASIONALLY MODERATE RAINFALL WILL CONTINUE FOR
THE OVERNIGHT AND EARLY MORNING HOURS. A LINE OF STRONG TO SEVERE
THUNDERSTORMS IS EXPECTED TO DEVELOP THIS AFTERNOON AND MOVE EAST
ACROSS THE MID ATLANTIC.
IFR CONDITIONS WILL CONTINUE AT MOST OF THE TAF SITES THROUGH
DAYBREAK...AS GIGS/VSBYS REMAIN LOW IN WIDESPREAD RAINFALL. CIGS MAY
INCREASE SLIGHTLY TO MVFR VALUES WITH SUNRISE. VSBYS WILL BE REDUCED
IN LOCALLY HEAVY RAINFALL/THUNDERSTORMS THIS AFTERNOON AND EVENING.
HIGH PRESSURE WILL BRING VFR CONDITIONS MOST OF THE TIME WEDNESDAY
THROUGH FRIDAY. PATCHY BR/FOG MAY REDUCE VSBYS DURING THE EARLY
MORNING HOURS EACH DAY. A COLD FRONT WILL PASS THROUGH THE TERMINALS
SATURDAY...BRINGING THE CHANCE FOR SHOWERS.
&&
.MARINE...
A COLD FRONT WILL CROSS THE WATERS TONIGHT. AHEAD OF THE
FRONT...WIDESPREAD SHOWERS AND A FEW THUNDERSTORMS ARE POSSIBLE
THROUGH THE MID MORNING. DURING THE AFTERNOON/EVENING...A LINE OF
SHOWERS AND THUNDERSTORMS WILL CROSS THE WATERS AHEAD OF THE COLD
FONT. SPECIAL MARINE WARNINGS ARE POSSIBLE. WATERSPOUTS ARE ALSO A
POSSIBILITY.
MADE A FEW ADJUSTMENTS TO THE MARINE HEADLINES THIS MORNING. DID
EXTEND THE GALE WARNING FOR PORTIONS OF THE BAY AND LOWER TIDAL
POTOMAC FOR THE EVENING. BEHIND THE FRONT...WINDS WILL DECREASE
SLIGHTLY...BUT SMALL CRAFT CONDITIONS WILL CONTINUE OVERNIGHT. A
WIND SHIFT TO THE W/NW IS EXPECTED LATE TONIGHT ACROSS THE WATERS.
A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE WATERS WEDNESDAY BEHIND
A COLD FRONT. HIGH PRESSURE WILL BUILD OVER THE WATERS WEDNESDAY
NIGHT INTO THURSDAY ALLOWING FOR WINDS TO DIMINISH. HIGH PRESSURE
WILL MOVE OFF THE COAST FRIDAY AND A COLD FRONT WILL IMPACT THE
WATERS DURING THE WEEKEND.
&&
.TIDES/COASTAL FLOODING...
ANOMALIES HAVE BEGUN TO INCREASE AS THE SOUTHERLY FLOW STRENGTHENS
EARLY THIS MORNING. A COASTAL FLOOD ADVISORY IS IN EFFECT FOR THE
MORNING/EARLY AFTERNOON HIGH TIDE FOR ANNE ARUNDEL COUNTY NORTHWARD
ALONG THE WESTERN SHORE OF THE CHESAPEAKE BAY AND ALSO FOR THE
CITIES OF WASHINGTON DC...ALEXANDRIA...AND THE COUNTIES OF PRINCE
GEORGES AND FAIRFAX ALONG THE TIDAL POTOMAC RIVER.
SOUTHERLY WINDS WILL INCREASE RAPIDLY BY MID-MORNING...CAUSING TIDAL
ANOMALIES TO SHARPLY INCREASE. THE AFTERNOON/NIGHTTIME HIGH TIDE
WILL LIKELY BE AFFECTED BY THESE ANOMALIES. WILL CONTINUE WITH A
COASTAL FLOOD WATCH FOR LOCATIONS ALONG THE WESTERN SHORE OF THE
CHESAPEAKE BAY AND THE LOWER TIDAL POTOMAC RIVER THIS AFTERNOON AND
TONIGHT. MODERATE FLOODING IS POSSIBLE ACROSS THESE AREAS. A COASTAL
FLOOD ADVISORY IS IN EFFECT FOR LOCATIONS ALONG THE SHORE OF THE
UPPER TIDAL POTOMAC RIVER.
ANOMALIES SHOULD DROP QUICKLY EARLY WEDNESDAY AS AN OFFSHORE FLOW
TAKES OVER BEHIND THE COLD FRONT.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...COASTAL FLOOD ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR DCZ001.
MD...COASTAL FLOOD ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR MDZ013.
COASTAL FLOOD WARNING FROM 6 PM THIS EVENING TO 2 AM EDT
WEDNESDAY FOR MDZ007-011-014.
COASTAL FLOOD ADVISORY UNTIL 6 PM EDT THIS EVENING FOR MDZ007-
011-014.
COASTAL FLOOD ADVISORY FROM 3 PM THIS AFTERNOON TO 10 PM EDT
THIS EVENING FOR MDZ017-018.
VA...COASTAL FLOOD ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR VAZ053-
054.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 6 PM THIS EVENING TO 5 PM EDT
WEDNESDAY FOR ANZ530>532-535-536-538>540.
GALE WARNING UNTIL 6 PM EDT THIS EVENING FOR ANZ530>532-535-
536-538>540.
SMALL CRAFT ADVISORY FROM MIDNIGHT TONIGHT TO 5 PM EDT
WEDNESDAY FOR ANZ533-534-537-541>543.
GALE WARNING UNTIL MIDNIGHT EDT TONIGHT FOR ANZ533-534-537-
541>543.
&&
UPDATE...GMS
PREV DISCUSSION...LISTEMAA/LASORSAHazardous weather outlook, Sep 18, 8:28 AM EST, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
928 AM EDT TUE SEP 18 2012
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
191130-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
928 AM EDT TUE SEP 18 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TODAY AND TONIGHT
A GALE WARNING IS NOW IN EFFECT FOR THE WATERS THROUGH EARLY
EVENING. GALE CONDITIONS WILL CONTINUE FOR PORTIONS OF THE WATERS
THIS EVENING...WITH SMALL CRAFT CONDITIONS EXPECTED FOR ALL WATERS
OVERNIGHT.
SHOWERS AND THUNDERSTORMS ARE EXPECTED ALONG AND AHEAD OF A COLD
FRONT THROUGH THIS EVENING. HEAVY DOWNPOURS COULD LEAD TO
LOCALIZED FLASH FLOODING. IN ADDITION...SOME THUNDERSTORMS MAY BE
SEVERE AND PRODUCE DAMAGING WIND GUSTS AND ISOLATED TORNADOES. THE
MOST LIKELY TIME FOR SEVERE WEATHER LOOKS TO BE FROM 1 PM TO 7 PM.
A COASTAL FLOOD WARNING IS IN EFFECT FOR ANNE ARUNDEL...SOUTHERN
BALTIMORE AND HARFORD COUNTIES LATE THIS EVENING INTO THE EARLY
MORNING HOURS...FOR THE POTENTIAL OF MODERATE COASTAL FLOODING AT
HIGH TIDE. A COASTAL FLOOD ADVISORY REMAINS IN EFFECT FOR THE
WESTERN SHORE OF THE CHESAPEAKE BAY AND UPPER TIDAL POTOMAC RIVER
THROUGH LATE TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A SMALL CRAFT ADVISORY IS IN EFFECT WEDNESDAY FOR THE WATERS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NECESSARY TODAY.
MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-191130-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
928 AM EDT TUE SEP 18 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS ARE EXPECTED ALONG AND AHEAD OF A COLD
FRONT TODAY. HEAVY DOWNPOURS COULD LEAD TO LOCALIZED FLASH FLOODING.
IN ADDITION...SOME THUNDERSTORMS MAY BE SEVERE AND PRODUCE
DAMAGING WIND GUSTS AND ISOLATED TORNADOES. THE MOST LIKELY TIME
FOR SEVERE WEATHER LOOKS TO BE FROM NOON TO 6 PM.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NECESSARY TODAY.
In the hours before
Special weather statement, Sep 18, 7:08 AM EST, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
808 AM EDT TUE SEP 18 2012
VAZ503-504-WVZ501-502-505-506-181245-
EASTERN HIGHLAND VA-EASTERN PENDLETON WV-WESTERN GRANT WV-
EASTERN GRANT WV-WESTERN HIGHLAND VA-WESTERN PENDLETON WV-
808 AM EDT TUE SEP 18 2012
...SHOWERS WITH GUSTY WINDS TO AFFECT HIGHLAND...GRANT AND PENDLETON
COUNTIES...
AT 807 AM EDT...SHOWERS PRODUCING GUSTY WIND WERE LOCATED ALONG A
LINE EXTENDING FROM 11 MILES NORTHWEST OF ONEGO TO 4 MILES NORTHWEST
OF MILL GAP...MOVING NORTHEAST AT 40 MPH.
LOCATIONS IMPACTED INCLUDE PETERSBURG...RIVERTON...MONTEREY...SENECA
ROCKS...BAYARD...HOPEVILLE AND UPPER TRACT.
HEAVY RAIN WITH THESE SHOWERS WILL REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS.
WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE SHOWERS.
&&
LAT...LON 3836 7974 3867 7963 3878 7952 3889 7952
3890 7946 3894 7945 3893 7938 3898 7933
3907 7931 3911 7936 3921 7932 3917 7947
3919 7949 3920 7949 3932 7928 3926 7906
3861 7917 3819 7954 3824 7976 3831 7981
TIME...MOT...LOC 1207Z 226DEG 37KT 3901 7952 3841 7970
GMSSpecial weather statement, Sep 18, 7:45 AM EST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
845 AM EDT TUE SEP 18 2012
VAZ026-WVZ050-055-501>504-506-181330-
EASTERN PENDLETON WV-HARDY WV-HAMPSHIRE WV-WESTERN MINERAL WV-
EASTERN MINERAL WV-WESTERN GRANT WV-EASTERN GRANT WV-ROCKINGHAM VA-
845 AM EDT TUE SEP 18 2012
...SHOWERS WITH HEAVY RAIN TO AFFECT PENDLETON...HARDY...
HAMPSHIRE...MINERAL...GRANT AND ROCKINGHAM COUNTIES...
AT 845 AM EDT...SHOWERS PRODUCING HEAVY RAIN WERE LOCATED ALONG A
LINE EXTENDING FROM 3 MILES NORTHWEST OF MARTIN TO OAK FLAT...MOVING
NORTHEAST AT 55 MPH.
LOCATIONS IMPACTED INCLUDE PETERSBURG...WILLIAMSPORT...ROUGH
RUN...MOOREFIELD...MATHIAS...FORT ASHBY AND ROMNEY.
HEAVY RAIN WITH THESE SHOWERS WILL REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS.
WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE SHOWERS.
&&
LAT...LON 3952 7883 3951 7859 3897 7874 3878 7887
3863 7902 3856 7933 3930 7916
TIME...MOT...LOC 1245Z 226DEG 47KT 3929 7909 3869 7920
GMSSpecial weather statement, Sep 18, 8:25 AM EST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
925 AM EDT TUE SEP 18 2012
MDZ003-502-VAZ026>028-030-WVZ050>052-055-181430-
WASHINGTON MD-SHENANDOAH VA-WARREN VA-MORGAN WV-HARDY WV-HAMPSHIRE WV-
BERKELEY WV-CENTRAL AND EASTERN ALLEGANY MD-ROCKINGHAM VA-
FREDERICK VA-
925 AM EDT TUE SEP 18 2012
...SHOWERS WITH HEAVY RAIN TO AFFECT WASHINGTON...SHENANDOAH...
WARREN...MORGAN...HARDY...HAMPSHIRE...BERKELEY...ALLEGANY...
ROCKINGHAM AND FREDERICK COUNTIES...
AT 924 AM EDT...SHOWERS PRODUCING HEAVY RAIN AND GUSTY WINDS EXTEND
FROM 4 MILES WEST OF PUMPKIN CENTER TO 2 MILES SOUTHEAST OF BEAN
SETTLEMENT TO 6 MILES WEST OF YANKEETOWN...MOVING NORTHEAST AT 45
MPH.
LOCATIONS IMPACTED INCLUDE FLINTSTONE...AUGUSTA...PUMPKIN CENTER...
POINTS...TUNIS...RIO...LOST RIVER...LEVELS...FORESTVILLE AND ORKNEY
SPRINGS.
HEAVY RAIN WITH THESE SHOWERS WILL REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS.
WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE SHOWERS.
&&
LAT...LON 3973 7794 3928 7811 3886 7843 3868 7864
3859 7912 3906 7885 3973 7856
TIME...MOT...LOC 1324Z 231DEG 37KT 3967 7859 3913 7875
3870 7901
GMSSpecial weather statement, Sep 18, 9:19 AM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1019 AM EDT TUE SEP 18 2012
VAZ027>031-WVZ052-053-181500-
SHENANDOAH VA-WARREN VA-CLARKE VA-PAGE VA-JEFFERSON WV-BERKELEY WV-
FREDERICK VA-
1019 AM EDT TUE SEP 18 2012
...SHOWERS WITH HEAVY RAIN TO AFFECT SHENANDOAH...WARREN...CLARKE...
PAGE...JEFFERSON...BERKELEY AND FREDERICK COUNTIES...
AT 1018 AM EDT...SHOWERS PRODUCING HEAVY RAIN WERE LOCATED ALONG A
LINE EXTENDING FROM 4 MILES SOUTHWEST OF HIGH VIEW MANOR TO 10 MILES
SOUTHWEST OF EDINBURG...MOVING NORTHEAST AT 45 MPH.
LOCATIONS IMPACTED INCLUDE FISHERS HILL...TOMS BROOK...ALBIN...KINGS
CROSSING...KIMBALL...STRASBURG...RILEYVILLE...COMPTON AND WINCHESTER.
HEAVY RAIN WITH THESE SHOWERS WILL REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS.
WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE SHOWERS.
&&
LAT...LON 3939 7780 3914 7788 3867 7841 3866 7870
3925 7828
TIME...MOT...LOC 1418Z 234DEG 39KT 3915 7832 3873 7864
GMSSpecial weather statement, Sep 18, 9:20 AM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1020 AM EDT TUE SEP 18 2012
MDZ003-WVZ052-053-181500-
WASHINGTON MD-JEFFERSON WV-BERKELEY WV-
1020 AM EDT TUE SEP 18 2012
...SHOWERS WITH HEAVY RAIN TO AFFECT WASHINGTON...JEFFERSON AND
BERKELEY COUNTIES...
AT 1020 AM EDT...SHOWERS PRODUCING HEAVY RAIN WERE LOCATED ALONG A
LINE EXTENDING FROM 7 MILES NORTHWEST OF CLEAR SPRING TO 4 MILES WEST
OF SHANGHAI...MOVING NORTHEAST AT 40 MPH.
LOCATIONS IMPACTED INCLUDE INWOOD...MARTINSBURG...SHEPHERDSTOWN...
WILLIAMSPORT...LONG MEADOW...BOONSBORO AND HAGERSTOWN.
HEAVY RAIN WITH THESE SHOWERS WILL REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS.
WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE SHOWERS.
&&
LAT...LON 3934 7771 3929 7805 3940 7820 3963 7800
3973 7795 3972 7752
TIME...MOT...LOC 1420Z 237DEG 35KT 3974 7799 3943 7819
GMSSpecial weather statement, Sep 18, 9:48 AM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1048 AM EDT TUE SEP 18 2012
VAZ026-027-029-181530-
SHENANDOAH VA-PAGE VA-ROCKINGHAM VA-
1048 AM EDT TUE SEP 18 2012
...SHOWERS WITH HEAVY RAIN TO AFFECT SHENANDOAH...PAGE AND ROCKINGHAM
COUNTIES...
AT 1048 AM EDT...SHOWERS PRODUCING HEAVY RAIN WERE LOCATED ALONG A
LINE EXTENDING FROM 5 MILES NORTH OF MOUNT JACKSON TO 3 MILES
SOUTHWEST OF LINVILLE...MOVING EAST AT 35 MPH.
LOCATIONS IMPACTED INCLUDE MOUNT JACKSON...SHENANDOAH...STANLEY AND
LURAY.
HEAVY RAIN WITH THESE SHOWERS WILL REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS.
WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE SHOWERS.
&&
LAT...LON 3891 7842 3864 7838 3849 7848 3849 7898
3883 7878
TIME...MOT...LOC 1448Z 248DEG 32KT 3881 7866 3849 7885
GMSFlash Flood, Winchester (C)
- When
- September 18, 9:56 AM EST to 1:45 PM EST
- Where
- Winchester (C) County, 3.96 mi N of Winchester to 3.93 mi N of Winchester
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 39.187, -78.162
There was 6 to 8 inches reported of water depth in downtown Winchester.
Flood, Shenandoah
- When
- September 18, 11:56 AM EST to 5:56 PM EST
- Where
- Shenandoah County, 0.54 mi SSE of Jerome to 0.58 mi SSE of Jerome
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.862, -78.717
Dellinger Gap Road and Supinlick Ridge Road were both flooded by Stony Creek.
Flood, Shenandoah
- When
- September 18, 11:56 AM EST to 5:56 PM EST
- Where
- Shenandoah County, 0.76 mi S of Lebanon Church to 0.7 mi SE of Lebanon Church
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 39.039, -78.381
Mumaw Lane and Old Grade Road were both flooded by Mulberry Run.
Flash Flood, Frederick
- When
- September 18, 11:56 AM EST to 5:56 PM EST
- Where
- Frederick County, 0.7 mi ESE of Armel to 0.75 mi ESE of Armel
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 39.075, -78.138
Nations Spring Road flooded by Wrights Run near Route 522.
Flood, Shenandoah
- When
- September 18, 11:56 AM EST to 5:56 PM EST
- Where
- Shenandoah County, 1.12 mi WNW of Fishers Hill to 1.11 mi WNW of Fishers Hill
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.986, -78.400
Battlefield Road at Copp Road flooded by Tumbling Run.
Flash Flood, Loudoun
- When
- September 18, 12:00 PM EST to 2:00 PM EST
- Where
- Loudoun County, 1.34 mi SW of Purcellville to 1.38 mi SW of Purcellville
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 39.136, -77.737
There was water covering part of Tranquility Road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Damaging Winds in Massachusetts, September 18, 2012$264,000 · 56 kt wind · 21 events
- Strong Wind in New Jersey, September 18, 20121 injured · $165,000 · 21 events
- Strong Wind in New Jersey, September 18, 2012$400,000 · 4 events
- Flash Flooding and Damaging Winds in New York, September 18, 2012$96,000 · 52 kt wind · 8 events
- Damaging Winds in Pennsylvania, September 18, 20124 injured · 52 kt wind · 20 events
- Flood and Damaging Winds in Connecticut, September 18, 2012$70,000 · 50 kt wind · 11 events
- Flash Flooding and Damaging Winds in New York, September 18, 201250 kt wind · 44 events
- Damaging Winds in Virginia, September 18, 2012$16,000 · 53 kt wind · 28 events
- Strong Wind in Pennsylvania, September 18, 2012$30,000 · 9 events
- Strong Wind in Connecticut, September 18, 2012$40,000 · 2 events
- Strong Wind in New York, September 18, 2012$40,000 · 2 events
- Damaging Winds in Maryland, September 18, 2012$13,000 · 50 kt wind · 20 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 413717, 414855, 414856, 414857, 414858, 413716.